Figure 1. Lentigines on the lateral aspect of the dorsal fifth finger of the left hand in the area of chronic atopic dermatitis and long-term topical tacrolimus use.
Figure 2. Lentigines on the leg at the sites of psoriasis treated with topical tacrolimus.
Castelo-Soccio L, Di Marcantonio D, Shah P, Lee LW, Treat JR, Yan AC. Induced Lentiginosis With Use of Topical Calcineurin Inhibitors. Arch Dermatol. 2012;148(6):766-768. doi:10.1001/archdermatol.2012.377
Author Affiliations: Division of General Pediatrics, Section of Dermatology, Children's Hospital of Philadelphia, University of Pennsylvania School of Medicine, Philadelphia.
Acquired lentiginosis at sites of inflammatory skin disease may occur at the sites where topical tacrolimus or pimecrolimus was applied.1
Patients who developed acquired lentiginosis at sites of long-term use of topical tacrolimus ointment or pimecrolimus cream were identified by retrospective chart review. Age at onset of lentigines, duration of exposure to topical tacrolimus and pimecrolimus, and time to regression were recorded. Biopsies were performed in 2 of 12 patients, and specimens showed increased numbers of epidermal melanocytes and mild pigment incontinence consistent with the diagnosis of lentigo. Approval by the institutional review board was waived.
The anatomic sites involved in our 12 patients included the relatively sun-protected areas of the antecubital fossa, dorsal hands, popliteal fossa, and wrists with chronic dermatitis (Figure 1 and Figure 2). Patients with atopic dermatitis (8 of 12), psoriasis (2 of 12), Netherton syndrome (1 of 12), and perioral dermatitis (1 of 12) used topical pimecrolimus and tacrolimus from 1 month to 7 years with infrequent breaks (Table).
Biopsies were performed in 2 of 12 patients, and specimens showed increased numbers of epidermal melanocytes and mild pigment incontinence consistent with the diagnosis of lentigo. No evidence of background actinic damage was seen on biopsy specimens. After treatment with topical medications was discontinued, lentigines at least partially regressed in 4 of 12 patients but were still present in 3 patients even 3 years following discontinuation.
Tacrolimus is a macrolide lactone antibiotic that inhibits the phosphatase activity of calcineurin by binding to an intracellular receptor found in T lymphocytes called FK binding protein (FKBP).2 It has been reported that tacrolimus promotes cell migration and tyrosinase activation of human melanocytes.3,4 Pimecrolimus is a 33-epichloro derivative of the macrolactam ascomycin. It also inhibits the production of cytokines in T cells, but knowledge of its effects on nonimmune cells is limited. Taken together, these facts may explain why topical calcineurin inhibitors are effective in treating vitiligo and may also account for the phenomenon of acquired lentiginosis we describe herein.
Hickey et al1 describe 3 patients with atopic dermatitis who developed lentiginosis following the use of topical tacrolimus. These patients were treated for a minimum of 9 months. Histologic findings were consistent with simple lentigines. As with our patients, lentigines persisted for at least a year after discontinuation of treatment with the topical medication.
Lentigines typically occur on sun-exposed areas and can be markers of UV radiation damage. While systemic immunosuppressants can cause increased melanocyte activity,5 there are no reports of acquired lentigines in patients taking oral tacrolimus. Our observations suggest that tacrolimus and pimecrolimus may induce lentiginosis. However, we have observed an additional 3 patients who did not recall use of either tacrolimus or pimecrolimus and developed lentigines in areas of chronic eczematous dermatitis. These patients were treated with long-term topical steroids for at least 5 years. This suggests that chronic inflammation may predispose to lentigines, but the use of tacrolimus or pimecrolimus topically might make the appearance of lentigines more likely. We propose the term ILIAD phenomenon (induction of lentiginosis in assorted dermatoses) to describe acquired lentiginosis among patients treated with topical calcineurin inhibitors.
Correspondence: Dr Castelo-Soccio, Section of Dermatology, Children's Hospital of Philadelphia, 3550 Market St, Ste 2044, Philadelphia, PA 19104 (firstname.lastname@example.org).
Accepted for Publication: January 27, 2012.
Author Contributions: All authors had full access to all of the data in this observation and take responsibility for the integrity of the data and the accuracy of analysis. Study concept and design: Castelo-Soccio, Shah, and Yan. Acquisition of data: Castelo-Soccio, Di Marcantonio, Shah, Wine Lee, Treat, and Yan. Analysis and interpretation of data: Castelo-Soccio, Di Marcantonio, Shah, Treat, and Yan. Drafting of the manuscript: Castelo-Soccio, Di Marcantonio, Shah, Wine Lee, and Yan. Critical revision of the manuscript for important intellectual content: Castelo-Soccio, Treat, and Yan. Administrative, technical, and material support: Castelo-Soccio, Shah, and Yan. Study supervision: Castelo-Soccio, Treat, and Yan.
Financial Disclosure: None reported.